Volume 12, Number 2

Volume 12, Number 2, 2007

O'Neil K. A.
Relative equilibrium configurations of point vortices in the plane can be related to a system of polynomial equations in the vortex positions and circulations. For systems of four vortices the solution set to this system is proved to be finite, so long as a number of polynomial expressions in the vortex circulations are nonzero, and the number of relative equilibrium configurations is thereby shown to have an upper bound of 56. A sharper upper bound is found for the special case of vanishing total circulation. The polynomial system is simple enough to allow the complete set of relative equilibrium configurations to be found numerically when the circulations are chosen appropriately. Collapse configurations of four vortices are also considered; while finiteness is not proved, the approach provides an effective computational method that yields all configurations with a given ratio of velocity to position.
Keywords: point vortices, relative equilibrium
Citation: O'Neil K. A., Relative Equilibrium and Collapse Configurations of Four Point Vortices, Regular and Chaotic Dynamics, 2007, vol. 12, no. 2, pp. 117-126
Koiller J.,  Ehlers K. M.
"Rubber" coated bodies rolling over a surface satisfy a no-twist condition in addition to the no slip condition satisfied by "marble" coated bodies [1]. Rubber rolling has an interesting differential geometric appeal because the geodesic curvatures of the curves on the surfaces at corresponding points are equal. The associated distribution in the 5 dimensional configuration space has 2-3-5 growth (these distributions were first studied by Cartan; he showed that the maximal symmetries occurs for rubber rolling of spheres with 3:1 diameters ratio and materialize the exceptional group $G_2$). The 2-3-5 nonholonomic geometries are classified in a companion paper [2] via Cartan's equivalence method [3]. Rubber rolling of a convex body over a sphere defines a generalized Chaplygin system [4-8] with $SO$(3) symmetry group, total space $Q = SO(3) \times S^2$ and base $S^2$, that can be reduced to an almost Hamiltonian system in $T^*S^2$ with a non-closed 2-form $\omega_{NH}$. In this paper we present some basic results on the sphere-sphere problem: a dynamically asymmetric but balanced sphere of radius $b$ (unequal moments of inertia $I_j$ but with center of gravity at the geometric center), rubber rolling over another sphere of radius $a$. In this example $\omega_{NH}$ is conformally symplectic [9]: the reduced system becomes Hamiltonian after a coordinate dependent change of time. In particular there is an invariant measure, whose density is the determinant of the reduced Legendre transform, to the power $p = 1/2 (b/a - 1)$. Using sphero-conical coordinates we verify the result by Borisov and Mamaev [10] that the system is integrable for $p = -1/2$ (ball over a plane). They have found another integrable case [11] corresponding to $p = -3/2$ (rolling ball with twice the radius of a fixed internal ball). Strikingly, a different set of sphero-conical coordinates separates the Hamiltonian in this case. No other integrable cases with different $I_j$ are known.
Keywords: nonholonomic mechanics, reduction, Chaplygin systems
Citation: Koiller J.,  Ehlers K. M., Rubber Rolling over a Sphere, Regular and Chaotic Dynamics, 2007, vol. 12, no. 2, pp. 127-152
Borisov A. V.,  Mamaev I. S.
Consider the problem of rolling a dynamically asymmetric balanced ball (the Chaplygin ball) over a sphere. Suppose that the contact point has zero velocity and the projection of the angular velocity to the normal vector of the sphere equals zero. This model of rolling differs from the classical one. It can be realized, in some approximation, if the ball is rubber coated and the sphere is absolutely rough. Recently, J. Koiller and K. Ehlers pointed out the measure and the Hamiltonian structure for this problem. Using this structure we construct an isomorphism between this problem and the problem of the motion of a point on a sphere in some potential field. The integrable cases are found.
Keywords: nonholonomic mechanics, reducing multiplier, hamiltonization, isomorphism
Citation: Borisov A. V.,  Mamaev I. S., Rolling of a Non-homogeneous Ball Over a Sphere Without Slipping and Twisting, Regular and Chaotic Dynamics, 2007, vol. 12, no. 2, pp. 153-159
Damianou P. A.,  Papageorgiou V. G.
We establish, using a new approach, the integrability of a particular case in the Kozlov–Treshchev classification of Birkhoff integrable Hamiltonian systems. The technique used is a modification of the so called quadratic Lax pair for $D_n$ Toda lattice combined with a method used by M. Ranada in proving the integrability of the Sklyanin case.
Keywords: Toda lattices, Birkhoff integrable systems, integrability, Hamiltonian systems
Citation: Damianou P. A.,  Papageorgiou V. G., On an Integrable Case of Kozlov–Treshchev Birkhoff Integrable Potentials, Regular and Chaotic Dynamics, 2007, vol. 12, no. 2, pp. 160-171
Davison C. M.,  Dullin H. R.
Following on from our previous study of the geodesic flow on three dimensional ellipsoid with equal middle semi-axes, here we study the remaining cases: Ellipsoids with two sets of equal semi-axes with $SO(2) \times SO(2)$ symmetry, ellipsoids with equal larger or smaller semi-axes with $SO(2)$ symmetry, and ellipsoids with three semi-axes coinciding with $SO(3)$ symmetry. All of these cases are Liouville-integrable, and reduction of the symmetry leads to singular reduced systems on lower-dimensional ellipsoids. The critical values of the energy-momentum maps and their singular fibers are completely classified. In the cases with $SO(2)$ symmetry there are corank 1 degenerate critical points; all other critical points are non-degenreate. We show that in the case with $SO(2) \times SO(2)$ symmetry three global action variables exist and the image of the energy surface under the energy-momentum map is a convex polyhedron. The case with $SO(3)$ symmetry is non-commutatively integrable, and we show that the fibers over regular points of the energy-casimir map are $T^2$ bundles over $S^2$.
Keywords: eodesic flow, integrable systems, symmetry, reduction, action variables
Citation: Davison C. M.,  Dullin H. R., Geodesic Flow on Three-Dimensional Ellipsoids with Equal Semi-Axes, Regular and Chaotic Dynamics, 2007, vol. 12, no. 2, pp. 172-197
Efimova O. Y.,  Kudryashov N. A.
The fourth-order ordinary differential equation that denes the self-similar solutions of the Kaup–Kupershmidt and Sawada–Kotera equations is studied. This equation belongs to the class of fourth-order analogues of the Painlevé equations. All the power and non-power asymptotic forms and expansions near points $z = 0$, $z = \infty$ and near an arbitrary point $z = z_0$ are found by means of power geometry methods. The exponential additions to the solutions of the studied equation are also determined.
Keywords: Kaup–Kupershmidt equation, Sawada–Kotera equation, fourth-order analogue of the second Painlevé equation, power geometry methods, asymptotic forms, power expansions
Citation: Efimova O. Y.,  Kudryashov N. A., Power Expansions for the Self-Similar Solutions of the Modified Sawada–Kotera Equation, Regular and Chaotic Dynamics, 2007, vol. 12, no. 2, pp. 198-218
Chaplygin S. A.
This text presents an English translation of the significant paper [6] on vortex dynamics published by the outstanding Russian scientist S.A.Chaplygin, which seems to have almost escaped the attention of later investigators in this field. Although it was published more than a century ago, in our opinion it is still interesting and valuable.
Keywords: two-dimensional coherent vortex structures, Lamb-Chaplygin dipole, inviscid fluid
Citation: Chaplygin S. A., One Case of Vortex Motion in Fluid, Regular and Chaotic Dynamics, 2007, vol. 12, no. 2, pp. 219-232

Back to the list